North Dakota, 2001

Funnel Cloud in North Dakota, July 20, 2001

July 20, 2001 · NWS BIS · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 20, 2:15 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 20, 2:15 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT FRI JUL 20 2001

MAIN CONCERN WL BE SEVERE WX OVER THE NEXT 24 TO 36 HOURS.
MODELS IN FAIRLY GOOD AGREEMENT EJECTING SEVERAL SHORT WAVE
SYSTEM THRU THE REGION TONIGHT THRU SATURDAY NIGHT.

THE FIRST OF THE SHORT WAVES FORECAST TO REACH WESTERN ND
LATER THIS AFTERNOON THE MOVE EAST...SOUTHEAST REACHING
NORTHEASTERN SD LATE TONIGHT. THE SECOND SHORT WAVE FORECAST
TO REACH WESTERN ND EARLY SATURDAY AND MOVE ACROSS THE SOUTHERN
CWA DURING THE DAY AND THE THIRD REACHES WESTERN ND SATURDAY
NIGHT AND MOVES ACROSS THE REGION OVERNIGHT REACHING THE EASTERN
AREAS OF THE STATE EARLY SUNDAY MORNING.

WITH A VERY UNSTABLE ATMOSPHERE THE SHORT WAVE SYSTEMS MOVING
THRU WILL ADD FUEL TO TSRA POTENTIAL THRU SATURDAY NIGHT. A SURFACE
BOUNDRY WILL ADD LIFT FOR THE CONVECTION.

DRIER AIR AND SUBSIDENCE FORECAST TO ADVECT OVER THE WRN CWA SUNDAY
AFTERNOON INTO MONDAY. THIS WILL BRING COOLER AND LESS HUMID AIR
BACK INTO THE AREA.

.BIS...NONE.
RGT

In the hours before

Local storm report, Jul 20, 11:10 AM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1210 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1205 AM    STEELE                    ND   60 MPH TSTM GUST

07/20/01   KIDDER                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

                                          VERY HEAVY RAIN AND PEA

                                          SIZE HAIL.
Local storm report, Jul 20, 11:26 AM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1226 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1225 AM    8 S STANLEY               ND   .75 INCH HAIL

07/20/01   MOUNTRAIL                      VERY HEAVY RAIN.

                                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 20, 11:38 AM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1238 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1228 AM    2 W MAX                   ND   .75 INCH HAIL

07/20/01   MCLEAN                         REPORTED BY STORM

                                          SPOTTER. LOTS OF IT.
Local storm report, Jul 20, 11:48 AM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1248 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1245 AM    PALERMO                   ND   1.75 INCH HAIL

07/20/01   MOUNTRAIL                      REPORTED BY PUBLIC.
Special weather statement, Jul 20, 1:39 PM CST, 2 hours 16 minutes before
NDZ001-009-202030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
239 PM CDT FRI JUL 20 2001

A STRONG THUNDERSTORM ABOUT 5 MILES NORTH OF MEDICINE LAKE MONTANA
WILL MOVE EAST-NORTHEAST AT 30 MPH....ENTERING EXTREME SOUTHWEST
DIVIDE COUNTY BY 300 PM CDT. EXPECT VERY HEAVY RAIN...WIND GUSTS TO
40 MPH...HAIL AND DEADLY LIGHTNING WITH THIS APPROACHING
THUNDERSTORM. THIS STORM WILL LIKELY PASS JUST NORTH OF GRENORA.

$$

MR
Local storm report, Jul 20, 1:42 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

242 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0532 PM    KENMARE                   ND   1.5 INCH HAIL

07/19/01   WARD                           REPORTED BY PUBLIC.

0919 PM    HETTINGER                 ND   60 MPH TSTM GUST

07/19/01   ADAMS                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

1015 PM    SOLEN                     ND   .75 INCH HAIL

07/19/01   SIOUX                          REPORTED BY PUBLIC.

1150 PM    COLUMBUS                  ND   1.75 INCH HAIL

07/19/01   BURKE                          REPORTED BY PUBLIC.

1205 AM    22 NW (BIS)BISMARCK MUNI  ND   60 MPH TSTM GUST

07/20/01   BURLEIGH                       REPORTED BY STORM

                                          SPOTTER.

1205 AM    22 NW (BIS)BISMARCK MUNI  ND   60 MPH TSTM GUST

07/20/01   OLIVER                         REPORTED BY STORM

                                          SPOTTER.

0215 AM    TOWNER                    ND   60 MPH TSTM GUST

07/20/01   MCHENRY                        REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0218 AM    WILLOW CITY               ND   70 MPH TSTM GUST

07/20/01   BOTTINEAU                      REPORTED BY STORM

                                          SPOTTER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Divide

When
July 20, 3:55 PM CST
Where
Divide County, 18 mi SSE of Noonan
Reported by
LAW ENFORCEMENT
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2001Every state in 2001This day in weather historyWarnings in North Dakota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257110.